Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Missing Medications
Dec 26, 2005

I have been HIV positive for ten years. I have been on antiretrovirals in the past but stopped for a couple of years. Now I have been back on viral therapy for over a year. Recently my life has gotten quite chaotic and I missed two doses one week and four the next week. I have been back on track for four days now. I take my dose once a day. Was it okay to restart my meds or should I have gone on a drug holiday for a while? Can tolerance be built up in such a short time?

Response from Dr. Young

Thanks for your post.

I think that continuing on your regimen is the right thing. Going on an unsupervised drug holiday is a really bad idea from my point of view. Patients who are having difficulty with their medications should let their doctors know about their situation-- that said, missing 6 doses over a two week period deserves thought. This frequency is pretty high, and if continues would almost certainly put you at risk of developing drug resistance.

If one assumes that your viral load was undetectable at the beginning of this chaotic period, the actual risk of resistance probably isn't too high. Nevertheless, I'd be sure to mention this non-adherence to your doctor at your next visit, in order to accurately interpret your lab tests.

Good luck and health to you. Write back anytime with follow up questions. BY



Previous
sero converted in June. Start meds or no?..
Next
infants becoming hiv negative-?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement